Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

April 28, 2021Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Apr 28, 2021, 6:18 PM CDT for Val Verde County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 6:18 PM CDT (23:18 UTC)
Expired
Apr 28, 2021, 7:00 PM CDT
In force
42 min
Issued by
NWS Austin/San Antonio, TX

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 102 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2118 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
1.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

528 
WWUS84 KEWX 282318
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
618 PM CDT Wed Apr 28 2021
 
TXZ183-290000-
Val Verde TX-
618 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near
Comstock, moving northeast at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comstock, Seminole Canyon State Park, Box Canyon, Devils Shores,
Pafford Crossing, Pecos River Boat Ramp, Bakers Crossing and Devils
River State Nat Area Big Satan.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

LAT...LON 2998 10114 2966 10072 2952 10123 2955 10126
      2957 10124 2962 10125 2963 10126 2962 10128
      2959 10128 2962 10131 2965 10130 2966 10135
      2970 10137 2971 10139
TIME...MOT...LOC 2318Z 235DEG 49KT 2963 10119 

$$

YB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Apr 28, 6:12 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 28, 6:12 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
612 PM CDT Wed Apr 28 2021

.AVIATION...
Thunderstorms ongoing at DRT with large hail being reported close to
the terminal. The threat for severe thunderstorms will continue for
the next several hours.

For the I-35 sites, VFR currently with southeast winds 10-15kt with
occasional gusts. Later this evening, between 03-07Z, strong to
severe thunderstorms are possible. The environment is conducive for
very hail should a severe storm develop. Damaging thunderstorm winds
are also possible. After 07Z, the threat weakens but still warrants
VCTS mention in all TAFs through at least 10Z. Tomorrow morning, the
wind shifts out of the north and pick up gusts up to 25kts.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT Wed Apr 28 2021/

SHORT TERM (Tonight through Thursday Night)...

..SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING OVER THE RIO GRANDE PLAINS AND TEXAS HILL
COUNTRY...

GOES-16 visible satellite imagery depicts a dryline boundary from
Ozona to Pandale to Langtry, with a remnant outflow boundary from
morning convection over the highway 90 corridor. Southeasterly
surface flow continues to pump deep moisture from the Gulf of Mexico
into the entire region this afternoon, with some cloud cover still
remaining over portions of the I-35 corridor and the Rio Grande
Plains. With additional surface heating expected to continue, the
cap that is present today, will most certainly erode over the next
hour or two, resulting in supercellular structures developing over
the Rio Grande by 21-22Z. Even as of this writing, towering Cu are
developing and clustering into some weak echoes over the Burro
Mountains in northeastern Mexico. Additionally, with the approach of
a vigorous shortwave over northeastern Mexico, scattered to numerous
severe thunderstorms are expected to develop by 21-22Z.

With regard to the ingredients, you name it, we've pretty much got
it: 0-6 km bulk shear of 60-70 kts? Check. MLCAPE/MUCAPE of 2000-
3000+ J/kg? Check. 0-3km SRH values of 150-300 m2/s2? Check. Steep
mid-level lapse rates of 6.5-7.0 C/km? Check. With all those
ingredients in place, and a quickly eroding CAP, believe that storms
will pop rather quickly. Initially, expect more of a big hail
threat, with hail up to 2"+, with some isolated events of up to 3-4"
diameter hail. The tornado threat is also in play, but mainly west
of the I-35/I-37 corridor. With storms initially in a discrete mode,
along with large, humped hodographs, expect a few isolated tornadoes
to be possible. TT WRF, HRRR, and the experimental Warn-on Forecast
System (WoFS) are in good agreement that storms will develop over
the Rio Grande Plains by 21-22Z, then move eastward. A secondary
round of storms appears to be possible following this initial round,
which will more than likely grow upscale and present more of a
damaging wind and heavy rain threat for the Hill Country by late
this evening into early tomorrow morning. With the lack of recent
rainfall, flash flooding risk appears lower, but if heavier precip
amounts can be realized, (5-7" indicated by HREF ensembles over
portions of Kerr, Bandera, Kendall, and Gillespie counties),
localized flooding could take place. In any matter, expecting a good
swatch of 2-4" across the Hill Country, with isolated totals up to
6" possible. The heaviest rain should remain west of the major
metropolitan corridor, but if storms can hold together, wouldn't be
surprised to see a couple inches of rain in the San Antonio Metro.

By Thursday morning, some lingering showers and thunderstorms are
expected to continue, mainly across the northern half of the CWA.
Additional rain and isolated thunderstorms are expected throughout
the day on Thursday, with severe weather not anticipated.

LONG TERM (Friday through Wednesday)...
The low latitude cut-off low continues to be problematic for model
consistency. While we've generally favored the more progressive trend
with the upper low leaning east and losing much of its energy as a
trough in the polar westerlies pull the frontal convection east. The
GFS had several solutions that pulled the majority of the upper low
downstream with the lead wave, but over the past day the models
finally settled closer to the older CMC/ECM runs that maintain
sufficient dynamics to extend elevated rain chances over the weekend,
with the center of the broader and weaker remnant upper low tracks
right over our forecast area. This should lead to some showers and
garden variety storms (not strong). However, depending on what
happens with the storm system overnight, there is still some belief
that the remnant disturbance is rendered weaker after the departure
of the lead wave. If so, the PoPs over the weekend could yo-yo back
to drier. We hope not; we'll need the rain over the drought-stricken
southern counties. The 12Z models time the ejecting upper low
during the day Sunday leaving the stable pattern in the remainder of
the forecast to be in better confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              83  70  78  64  76 /  10  70  60  30  20
Austin Bergstrom Intl Airport  84  69  79  63  77 /  10  60  60  30  20
New Braunfels Muni Airport     86  70  82  64  80 /  10  60  50  30  20
Burnet Muni Airport            82  65  75  60  74 /  20  90  50  30  30
Del Rio Intl Airport           93  68  85  63  81 /  40  70  10  20  40
Georgetown Muni Airport        84  68  77  63  75 /  20  80  60  30  30
Hondo Muni Airport             95  67  85  63  80 /  20  80  30  20  20
San Marcos Muni Airport        85  68  80  63  78 /  10  60  60  30  20
La Grange - Fayette Regional   85  73  82  66  79 /  -   30  60  30  30
San Antonio Intl Airport       88  70  82  65  78 /  20  70  50  30  20
Stinson Muni Airport           91  70  84  65  80 /  10  70  40  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...YBVP
Long-Term...Platt
Decision Support...Treadway
Hazardous weather outlook, Apr 28, 3:15 AM CDT, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
315 AM CDT Wed Apr 28 2021

TXZ171>173-183>194-202>209-217>225-228-290900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
315 AM CDT Wed Apr 28 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and thunderstorms are expected to develop late
this afternoon through the evening hours from the Rio Grande into
the Hill Country. Some of these storms could become severe,
producing large hail and damaging wind gusts. There is the
potential some severe storms near and west of a Kerrville to
Castroville to Carrizo Springs line could produce very large hail,
2 inches or greater in diameter, and isolated tornadoes.

In addition, locally heavy rainfall will be possible across the
Hill Country and southern Edwards Plateau. 1-3 inches of rain is
forecast across this area, with a potential for isolated bands up
to 5 inches. Localized flooding could occur if these high bands
develop.

The showers and storms will move east through the I-35 corridor
late evening and overnight. Some storms could be strong to severe
into the I-35 corridor, with small hail and damaging winds gusts
the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Spotters are encouraged
to submit severe weather reports and rainfall amounts to the
National Weather Service.

In the hours before

Special weather statement, Apr 28, 5:27 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
527 PM CDT Wed Apr 28 2021

TXZ183-184-202-282315-
Kinney TX-Val Verde TX-Edwards TX-
527 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KINNEY...
SOUTHWESTERN EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 615 PM
CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cienegas Terrace, or near Del Rio, moving northeast at 65 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Del Rio, Lake View, Amistad Acres, Laughlin AFB, Carta Valley,
Cienegas Terrace, Amistad Village, Black Brush Point, Amanda, Box
Canyon, Val Verde Park, Standart, Diablo East, Long Point, Governors
Landing, Kickapoo Cavern State Park, 277 South Boat Ramp, 277 North
Campground, Rough Canyon Recreation Area and Spur 406 Campground.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

LAT...LON 2991 10069 2950 10033 2918 10076 2926 10081
      2928 10087 2931 10089 2933 10094 2935 10095
      2937 10101 2944 10106 2946 10106 2947 10115
      2952 10117 2953 10121
TIME...MOT...LOC 2226Z 235DEG 55KT 2934 10097

YB
Local storm report, Apr 28, 5:37 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             BRACKETTVILLE           29.31N 100.42W
04/28/2021  E1.25 INCH       KINNEY             TX   PUBLIC

            QUARTER TO HALF-DOLLAR SIZED HAIL RELAYED
            VIA MEDIA. GOT A 2ND REPORT FROM A GAS
            STATION OF THE SAME.

&&

AAT
Local storm report, Apr 28, 6:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             BRACKETTVILLE           29.31N 100.42W
04/28/2021  E1.00 INCH       KINNEY             TX   PUBLIC

            LARGE MARBLE TO QUARTER SIZED HAIL AGAIN IN
            BRACKETTVILLE.

&&

AAT
Local storm report, Apr 28, 6:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
612 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             BRACKETTVILLE           29.31N 100.42W
04/28/2021  E1.50 INCH       KINNEY             TX   PUBLIC

            REPORT RELAYED VIA MEDIA OF PING PONG BALL
            SIZED HAIL WITH 2ND SUPERCELL OF THE NIGHT.

&&

AAT
Local storm report, Apr 28, 6:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             8 S MONTELL             29.42N 100.01W
04/28/2021  E2.75 INCH       UVALDE             TX   PUBLIC

            PUBLIC REPORT OF BASEBALL SIZED HAIL VIA
            TWITTER ON HWY 55 NW OF UVALDE. THIS IS THE
            LEAD SUPERCELL.

&&

AAT
Special weather statement, Apr 28, 6:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
618 PM CDT Wed Apr 28 2021

TXZ183-290000-
Val Verde TX-
618 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
700 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near
Comstock, moving northeast at 55 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Comstock, Seminole Canyon State Park, Box Canyon, Devils Shores,
Pafford Crossing, Pecos River Boat Ramp, Bakers Crossing and Devils
River State Nat Area Big Satan.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.

LAT...LON 2998 10114 2966 10072 2952 10123 2955 10126
      2957 10124 2962 10125 2963 10126 2962 10128
      2959 10128 2962 10131 2965 10130 2966 10135
      2970 10137 2971 10139
TIME...MOT...LOC 2318Z 235DEG 49KT 2963 10119

YB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:34 PM CDTSpecial Weather StatementEWXVal Verde41 min
Apr 28, 3:42 PM CDTSevere Thunderstorm WarningEWXVal Verde34 min
Apr 28, 4:29 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde61 min
Apr 28, 5:25 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde65 min
Apr 28, 5:27 PM CDTSpecial Weather StatementEWXKinney48 min
Apr 28, 5:38 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde37 min
Apr 28, 6:09 PM CDTSevere Thunderstorm WarningEWXBandera, Kinney, Medina, Real, Uvalde66 min
Apr 28, 6:47 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde58 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.